Headlines News :
Home » » Nursing Care Plan | NCP Ventricular Dysrhythmias

Nursing Care Plan | NCP Ventricular Dysrhythmias

Aventricular dysrhythmia is a disturbance in the normal rhythm of the electrical activity of the heart that arises in the ventricles. Types of ventricular dysrhythmias include premature ventricular contractions (PVCs), which can have one focus or can arise from multiple foci; ventricular tachycardia (VT), which can lead to ventricular fibrillation or sudden cardiac death; ventricular fibrillation (VF), which results in death if not treated immediately; and ventricular asystole (cardiac standstill), in which no cardiac output occurs and full cardiopulmonary arrest results.

Conditions that are associated with cardiac dysrhythmias include myocardial ischemia, myocardial infarction, electrolyte imbalance, drug toxicity, and degeneration of the conduction system by necrosis. A dysrhythmia can be the result of a disturbance in the ability of the myocardial cell to conduct an impulse (conductivity), a disturbance in the ability to initiate and maintain an inherent rhythm spontaneously (automaticity), or a combination of both.

Nursing care plan assessment and physical examination
If the patient is unable to provide a history of the life-threatening event, obtain it from a witness. Many patients with suspected cardiac dysrhythmias describe a history of symptoms indicating periods of decreased cardiac output. Although occasional PVCs do not usually produce symptoms, some patients report a history of dizziness, fatigue, activity intolerance, a “fluttering” in their chest, shortness of breath, and chest pain. In particular, question the patient about the onset, duration, and characteristics of the symptoms and the events that precipitated them. Obtain a complete history of all illnesses, dietary and fluid restrictions, activity restrictions, and a current medication history.

If the patient does not have adequate airway, breathing, or circulation, initiate cardiopulmonary resuscitation (CPR) as needed. If the patient is stable, complete a general head-to-toe physical examination. Pay particular attention to the cardiovascular system by inspecting the skin for changes in color or the presence of edema. Auscultate the heart rate and rhythm, and note the first and second heart sounds and also any adventitious sounds. Auscultate the blood pressure. Perform a full respiratory assessment, and note any adventitious breath sounds or labored breathing.

Ventricular dysrhythmias may cause a life-threatening event and a great deal of anxiety and fear because of the potential alterations to current lifestyle and functioning. Assess the ability of the patient and significant others to cope. If the dysrhythmia requires a pacemaker insertion or an automatic implantable cardioverter defibrillator (ICD), determine the patient’s response.

Nursing care plan primary nursing diagnosis: Altered tissue perfusion (cardiopulmonary, cerebral, renal, peripheral) related to rapid heart rates or the loss of the atrial kick.

Nursing care plan intervention and treatment plan
The first step of treatment is to maintain airway, breathing, and circulation. Low-flow oxygen by nasal cannula or mask may decrease the rate of PVCs. Higher flow rates are usually needed for the patient with VT, and if pulseless VT or VF occurs, the patient needs immediate endotracheal intubation, support of breathing with a manual resuscitator bag, and closed chest compressions (CPR). The most important intervention for a patient with pulseless VT or VF is rapid defibrillation (electrical countershock). If a defibrillator is not available, give a sharp blow to the precordium (precordial thump or thumpversion) to try to convert VT or VF into a regular sinus rhythm. Maintain CPR between all other interventions for patients without adequate breathing and circulation.

The drug of choice to manage PVCs or VT with a pulse is lidocaine at 1.0 to 1.5 mg/kg of body weight given intravenously (IV). If the patient has pulseless VT or VF, the treatment of choice is to defibrillate the patient as discussed previously, intubate the patient, administer epinephrine, and then administer lidocaine. If the patient has electrolyte imbalances, or they are suspected, supplemental potassium and magnesium is administered IV.

In stable patients, trials of various medications or combinations of medications may be used to control the dysrhythmia. Antidysrhythmics, such as bretylium and procainamide, may be used if lidocaine is not successful. Other drugs such as quinidine, propranolol, metoprolol, and verapamil may be used, depending on the cause and nature of the dysrhythmia. Other alternatives include surgical implantation of either a pacemaker or an ICD and surgical ablation of aberrant electrical conduction sites.

The patient with ventricular asystole is managed with CPR. Initiate CPR, intubate the patient immediately, provide oxygenated breathing with a manual resuscitator bag, and obtain IV access. Confirm the ventricular asystole in a second lead to make sure the patient is not experiencing VF, which would indicate the need to defibrillate. If the rhythm still appears as ventricular asystole, administer epinephrine and then atropine in an attempt to have the patient regain an effective cardiac rhythm. The physician may consider a transcutaneous or transvenous pacemaker, but if efforts do not convert the cardiac rhythm, the physician may terminate resuscitation efforts.

As with all potentially serious conditions, the first priority is to maintain the patient’s airway, breathing, and circulation. If the patient is not having a cardiopulmonary arrest, maximize the amount of oxygen available to the heart muscle. During periods of abnormal ventricular conduction, encourage the patient to rest in bed until the symptoms are treated and subside. Remain with the patient to ensure rest and to allay anxiety.

For some patients with PVCs, strategies to reduce stress help limit the incidence of the dysrhythmia. A referral to a support group or counselor skilled at stress reduction techniques is sometimes helpful. Teach the patient to reduce the amount of caffeine intake in the diet. Explain the need to read the ingredients of over-the-counter medications to limit caffeine intake. If appropriate, encourage the patient to become involved in an exercise program or a smoking cessation group. Patients who experience dysrhythmias are often facing alterations in their lifestyle and job functions. Provide information about the dysrhythmia, the precipitating factors, and mechanisms to limit the dysrhythmia. If the patient is placed on medications, teach the patient and significant others the dosage, route, action, and side effects. If the patient is at risk for electrolyte imbalance, teach the patient any dietary considerations to prevent electrolyte depletion of vital substances.

The most devastating outcome of a ventricular dysrhythmia is sudden cardiac death. If the patient survives the episode, provide an honest accounting of the incident and support the patient’s emotional response to the event. If the patient does not survive, remain with the family and significant others, support their expression of grief without being judgmental if it varies from your own ways to express grief, and notify a chaplain or clinical nurse specialist if appropriate to provide additional support.

Nursing care plan discharge and home health care guidelines
Explain to the patient the importance of taking all medications. If the patient needs periodic laboratory work to monitor the effects of the medications (such as serum electrolytes or drug levels), discuss with the patient the frequency of these laboratory visits and where to have the tests drawn. Explain the actions, the route, the side effects, the dosage, and the frequency of the medication. Discuss methods for the patient to remember to take the medications, such as numbered medication boxes or linking the medications with other activities such as meals or sleep. Teach the patient how to take the pulse and recognize an irregular rhythm. Explain that the patient needs to notify the healthcare provider when symptoms such as irregular pulse, chest pain, shortness of breath, and dizziness occur.

Stress the importance of stress reduction and smoking cessation. If the patient has the placement of a pacemaker or an ICD, provide teaching about the settings, signs of pacemaker failure (dizziness, syncope, palpitations, fast or slow pulse rate), and when to notify the physician. Explain any environmental hazards based on the manufacturer’s recommendations, such as heavy machinery and airport security checkpoints. Make sure the patient understands the schedule for the next physician’s checkup. If the patient has an ICD, encourage the patient to keep a diary of the number of times the device discharges. Most physicians want to be notified the first time the ICD discharges after implantation.
Share this post :

Enter your email address:

Delivered by FeedBurner